Teething tablets, used to temporarily relieve the symptoms of simple restlessness and wakeful discomfort due to cutting teeth (teething) discomfort, may be linked to the deaths of 10 children, reports say. According to the U.S. Food and Drug Administration nearly a dozen children who used homeopathic teething tablets in addition to 400 adverse events associated with the popular tablets and gels have been reported to the FDA.
On Wednesday, Oct. 12, the agency issued a warning to consumers that homeopathic teething tablets and gels, distributed by retail stores like CVS and Hyland’s, as well as online, may pose a risk to infants and young children. In light on the new findings, the FDA recommends that consumers stop using these products and dispose of any in their possession.
In the event your child experiences seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using homeopathic teething tablets or gels, they should seek emergency treatment immediately.
“Teething can be managed without prescription or over-the-counter remedies,” Director of the FDA’s Center for Drug Evaluation and Research, Janet Woodcock, M.D., said in a statement. “We recommend parents and caregivers not give homeopathic teething tablets and gels to children and seek advice from their health care professional for safe alternatives.”